Alert archive / New York / Wind Chill Advisories in 2022
Wind Chill Advisory 2, NWS Binghamton, NY
NWS Binghamton, NY issued this wind chill advisory at Jan 13, 2022, 2:24 PM EST for 9 counties in New York; 7 counties in Pennsylvania. It took effect at Jan 14, 2022, 7:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2022, 2:24 PM EST (19:24 UTC)
- In effect from
- Jan 14, 2022, 7:00 PM EST
- Expired
- Jan 15, 2022, 12:35 PM EST
- In force
- 18 hr
- Issued by
- NWS Binghamton, NY
Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 29 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 12:50 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 13, 12:50 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1250 PM EST Thu Jan 13 2022
.SYNOPSIS...
Milder temperatures are expected again today, along with a
chance for some light snow showers. A cold front will move
through the area on Friday, with arctic air moving in behind
it. A strong storm may bring heavy snow to the region Sunday
night into Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
1135 AM Update...
Aside from making some very minor adjustments to hourly
temperatures and PoPs for the next few hours, the near term
forecast remains on track. Snow showers have mostly exited the
area, with just a few light rain or snow showers possible this
afternoon, mainly across the Finger Lakes Region. An arctic cold
front still looks to move through the area late tonight/tomorrow
morning with much colder air spilling into the region behind it.
620 AM Update...
Radar looks much worse than it really is this morning. Normally
30+ DBZ reflectivity with snow is an intense snow shower with
visibility dropping to 1/2 mile or less, however, dry air in the
midlevels is preventing it from making it all the way to the
surface. We are seeing flurries out there this morning, with
occasional drops in visibility to 4 miles, but there still may
be some light accumulation of a few tenths of an inch before
temperatures warm above freezing later this morning.
420 AM Update...
A stationary front will be draped over western NY to northern NY
today. Some very light snow showers are expected through this
morning in the vicinity of this boundary, with light
accumulations possible this morning. Temperatures warm up later
this morning and snow showers may mix with rain or just be
straight rain or drizzle by early this afternoon. Although mostly
cloudy conditions are expected across the area, high
temperatures will still be in the mid 30s to lower 40s by this
afternoon.
An arctic front will move through the area late tonight and
tomorrow, which will bring about the chance for more scattered
snow showers. Moisture will again be limited, so expecting any
accumulations to be very light. The high temperatures for Friday
will occur early in the morning, and then much colder air
filters in behind the front. Expect temperatures to steadily
drop through the day on Friday and by late Friday
afternoon/early evening, some single digit readings should
already be occurring across much of our northern forecast area.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
300 AM Update...
A wind chill watch has been issued for Onondaga, Oneida, and
Madison Counties for Friday night and Saturday morning. Wind
chill temperatures there will be 20 to 35 below zero. Further
south advisories will be needed with wind chills of 10 to 20
below.
Strong cold air advection will occur Friday and Friday night.
Arctic air will return with lows Friday night of +5 to -20F.
Saturday temperatures rise into the positive single digits in
CNY and low teens far southern NEPA. The Arctic air will be
brought in on strong low level from the north and northeast so
no moderation from Lake Ontario. This trajectory ends up
bringing in the coldest air especially for our eastern counties
from the Tug Hill to the western Catskills. The strong winds are
due to a large surface high dropping south into the area and a
large coastal storm moving northeast.
With the cold air and a north wind this could get some Finger
Lake snow showers going Friday night and maybe Saturday. The
flow across Lake Ontario will be short. The incoming air is dry
so this will have to be overcome. Narrow north to south bands
are possible in and downwind of the Finger Lakes. Going into
Saturday the winds weaken and the drier air will shut down the
lake effect as the surface high settles into upstate NY.
Saturday night similar temperatures but winds nearly calm under
the high pressure so wind chill temperatures only a few degrees
colder.
Sunday temperatures rise into the 20s. Snow might get into NEPA
late in the day ahead of the approaching storm. At the least
increasing clouds. Winds shift to the southeast at 5 to 10 mph.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
3 AM Update...
The main concern in the long term is going to be the Nor'easter
Sunday night into Monday. Good agreement between the operational
models. Again a minor shift to the west and now through our area
on Monday. This shift could mean a mix for the Poconos and
Catskills and less snow for the rest of the area. Ensemble
members are clustered closer to the coast but also have shifted
west. Still uncertainty as the shortwave that will be
responsible for this Nor'easter is still in the Pacific. All the
models have this storm moving northeast into our area as it
intensifies and becomes stacked. Despite the storm closing off
the speed only slow slightly so it exits Monday PM. With this
update increased the pops late Sunday night and Monday. For now
kept the snow forecast. As temperatures rise into the mid 30s
for the Scranton/WB area some rain may mix in before ending.
Monday night into Tuesday lake effect snow takes over with cold
air advection from the northwest. A quick event with air not
that cold. Highs Tuesday from the mid 20s to the low 30s.
Tuesday night into Wednesday a quick moving storm moves east
through the area with steady snow. Better chances will be in CNY
compared to NEPA. Lows in the teens and highs in the 30s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR to MVFR ceiling will persist through this afternoon,
although conditions will remain dry. Overnight, an arctic front
pushes in after midnight and will bring a chance for light snow
once again. Widespread MVFR to Fuel Alternate restrictions are
likely with occasional IFR restrictions possible as well.
Conditions slowly improve towards the end of the TAF period
(towards 18Z Friday), but lingering MVFR to Fuel Alternate
restrictions are still possible.
NW winds will pick up behind the front, with occasional gusts up
to 20kts possible Friday.
Outlook...
Friday afternoon through Saturday...Mainly VFR.
Sunday...High pressure should keep mostly VFR conditions, but
cloud cover should increase later in the day.
Sunday night through Monday...Restrictions likely in snow, or
wintry mix.
Tuesday...Restrictions possible at the Central NY terminals due
to lake effect snow showers and clouds.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Chill Watch from Friday evening through Saturday
afternoon for NYZ009-018-036-037.
&&
SYNOPSIS...MPK
NEAR TERM...BJG/MPK
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BJGHazardous weather outlook, Jan 13, 3:55 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 355 AM EST Thu Jan 13 2022 NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-140900- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 355 AM EST Thu Jan 13 2022 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another arctic airmass will settle over the region Friday afternoon and remain through Saturday. Wind chill values below -15F are possible across the region Friday night into Saturday morning and Wind Chill headlines may be needed in some areas. A strong system could impact the region Sunday night into Monday. It is too far out for potential impacts at this time. Monitor the forecast for future updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-018-036-037-140900- Northern Oneida-Onondaga-Madison-Southern Oneida- 355 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. A strong system could impact the region Sunday night into Monday. It is too far out for potential impacts at this time. Monitor the forecast for future updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:14 AM EST | Wind Chill Watch | BGM | Madison, Oneida, Onondaga | 11 hr |
| Jan 13, 2:24 PM EST | Wind Chill Warning | BGM | Chenango, Cortland, Delaware, Madison, Oneida, Onondaga and 2 more | 46 hr |
Nearby
Wind Chill Advisories in New York, 2022Wind Chill Advisories in Pennsylvania, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.